Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Side effects- which treatment approach to choose
May 26, 2002

I'm really unhappy being on meds and as time progresses>5 years various side effects are emerging progressing etc. Chances are they won't improve and I've been on several different drugs and it's all pretty much the same (weight gain, severe depression,constant fatigue,lipo, rapid facial aging, balding,elevated liver enzymes etc.)At last check, my #'s were still good, cd4@800 ud vl, so I want to do try something with a little science behind it, which leaves me with cycling(7 on 7 0ff) or the merck vaccine(which I would have to stay on the drugs all the time during trial)I don't know which to choose as I would love to hopefully control the virus without drugs(Goal of vaccine) yet, the last 3 years have been awful in terms of quality of life, so maybe the cycling is the way to go for some instant gratificatiion. What's your opinion?

Response from Dr. Young

Thanks for your question.

From the sounds of it, you've had significant side effects since starting on HIV therapy. Nevertheless, it would appear that you've had a very good immunological and virological response. Some of the reactions that you've experenced could easily be attributed to medications (fatigue), while others could be multifactorial, perhaps related to HIV more than drugs.

Take for example, the lipodystrophy issues ("lipo", "facial aging")-- recent data has only shown a causative role (and probably minor one at that) for stavudine (d4T, Zerit), moreover, multiple studies (see the APROCO study, published in this month's Clinical Infectious Diseases, or Lichtenstein (HOPS study) presented at the 9th Conference on Retroviruses and Opportunistic Infections, 2002) would seem to point that a significant risk factor for developing lipoatrophy is not drugs, but the duration and extend of HIV disease itself. Given that you've been a successful, long-term survivor, I'd speculate that you may be in this category.

Other than efavirenz, I am not aware of HIV medications themselves causing depression directly. Clearly depression affects many in our community-- I'd advise you to seek medical and professional assistance-- these can be very beneficial.

Lastly, since you've raised the spector of scientifically validated approaches, I'd point out that both structured treatment interruptions and vaccines are still in the very early research level (despite wide-spread interest, and at least for the former, adoption into some clinical use). If your interested in these, I'd ask you to talk to your local research site (university, ACTG or CPCRA site). It's quite possible that there might be an appropriate study for you to participate in; at least this way your experiences will be evaluated and will contribute to the general fund of knowledge. Lastly, if your CD4 count is really 800, one other option that you could explore is discontinuation of therapy-- this would clearly eliminate the contribution of medications in causing your symptoms; with your counts, it would be a very long time before there would be an need to reinitiate. At least one large study, called SMART -- sponsored by the CPCRA, is open to enrollement and studying this very issue.

I hope this is helpful, good luck. BY



Previous
advanced hiv
Next
treatment with history of pancreatitis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement